Indiana, 2003Flash Flooding and Flooding in Indiana, May 10, 2003
May 10, 2003 · NWS ILN · 18 events in 7 counties and zones
8 flood, 6 thunderstorm wind, 3 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 10, 1:45 AM EST, 15 minutes earlier.
Area forecast discussion, May 10, 1:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
245 AM EDT SAT MAY 10 2003
AREA RADARS SHOWING SCATTERED CONVECTION EXTENDING FROM NORTHERN
ILLINOIS DOWN TOWARD SOUTHEAST INDIANA. MODELS HAVE SHIFTED FOCUS OF
LOW LEVEL JET/CONVERGENCE A LITTLE FARTHER SOUTH THAN PREVIOUS RUNS
FOR THIS MORNING SO THINK CHANCE FOR HEAVY RAIN MAY BE A LITTLE
FARTHER SOUTH THAN PREVIOUSLY THOUGHT...AT LEAST THROUGH THIS
MORNING. WILL THEREFORE...EXTEND THE FLOOD WATCH SOUTH TO INCLUDE
ENTIRE FA FOR TODAY. EXPECT CURRENT PCPN TO PUSH EAST INTO FA
THROUGH MID MORNING AND THEN LIFT OFF TO THE NORTHEAST THROUGH THIS
AFTERNOON. NOT MUCH IN THE WAY OF FORCING LEFT LATER THIS AFTERNOON
BUT WITH AIRMASS REMAINING UNSTABLE...WILL HAVE TO HANG ON TO A
CHANCE THROUGH THE DAY. PWS ON THE HIGH SIDE...IN EXCESS OF 1.5
INCHES...SO LOCALLY HEAVY RAIN POSSIBLE WITH ANY THUNDERSTORM. 1HR
FFG GENERALLY AN INCH OR LESS SO ANY HEAVY RAIN WILL LIKELY CAUSE
SOME PROBLEMS.
MODELS PERHAPS A BIT SLOWER PUSHING FRONT THROUGH TONIGHT WITH NGM
NOT AS IMPRESSIVE AS ETA/GFS. BOTH ETA/GFS SHOWING GOOD DYNAMICS AND
STRONG LOW LEVEL WIND FIELDS AND WILL LIKELY SEE SQUALL LINE PUSH
EAST INTO FA AFTER MIDNIGHT AND WILL CONTINUE WITH LIKELY POPS FOR
TONIGHT. LOW POPS LOOK GOOD FOR EARLY SUNDAY ACROSS THE EAST BEFORE
DRYING WORKS IN. GOOD CAA AND STRONG LOW LEVEL WINDS BEHIND FRONT SO
WILL KEEP WINDY CONDITIONS GOING FOR SUNDAY INTO SUNDAY NIGHT.
.ILN....FLOOD WATCH TODAY ENTIRE FA.
LOTT
Hazardous weather outlook, May 9, 3:10 AM EST, 22 hours 50 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT FRI MAY 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR
ASSOCIATED WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS
MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS.
THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE
OHIO RIVER WILL BE LARGE HAIL. DAYTIME HEATING...COUPLED WITH UPPER
LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS
AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT LATE THIS
AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WARM...MOIST AIR...ALONG WITH A WEATHER DISTURBANCE...WILL GENERATE
THUNDERSTORMS DURING THE MORNING AND EARLY AFTERNOON HOURS ACROSS
THE REGION ON SATURDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE.
A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY
MORNING. THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING
INTO MONDAY. THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER
WIND ADVISORIES OR WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
Event by event
8 flood, 6 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.
Flood, Dearborn
- When
- May 10, 2:00 AM EST to 3:00 AM EST
- Where
- Dearborn forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.145, -84.973 (the zone’s center; the record gives no point)
A stalled out warm front along the Ohio River provided the focus for several clusters of thunderstorms to move across southeast and east central Indiana from the early morning into the afternoon. Total rainfall amounts from the clusters of thunderstorms generally ranged from three to five inches. The copious amounts of rain caused creeks and streams to rise out of their banks, and numerous roads were closed due to high water.
Flood, Switzerland
- When
- May 10, 2:00 AM EST to 3:00 AM EST
- Where
- Switzerland forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.826, -85.037 (the zone’s center; the record gives no point)
A stalled out warm front along the Ohio River provided the focus for several clusters of thunderstorms to move across southeast and east central Indiana from the early morning into the afternoon. Total rainfall amounts from the clusters of thunderstorms generally ranged from three to five inches. The copious amounts of rain caused creeks and streams to rise out of their banks, and numerous roads were closed due to high water.
Flash Flood, Ripley
- When
- May 10, 4:00 AM EST to 4:25 AM EST
- Where
- Ripley County, 1 mi N of Rexville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.104, -85.262 (the zone’s center; the record gives no point)
County Road 400 West was underwater.
Flash Flood, Ohio
- When
- May 10, 4:00 AM EST to 4:40 AM EST
- Where
- Ohio County, 1 mi W of Rising Sun
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.950, -84.965 (the zone’s center; the record gives no point)
Heavy rains washed debris onto State Route 262, closing that road for a short period of time.
Flash Flood, Switzerland
- When
- May 10, 4:30 AM EST to 4:40 AM EST
- Where
- Switzerland County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.826, -85.037 (the zone’s center; the record gives no point)
Numerous roads throughout the county were flooded.
Flood, Dearborn
- When
- May 10, 7:30 AM EST to 8:10 AM EST
- Where
- Dearborn forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.145, -84.973 (the zone’s center; the record gives no point)
A stalled out warm front along the Ohio River provided the focus for several clusters of thunderstorms to move across southeast and east central Indiana from the early morning into the afternoon. Total rainfall amounts from the clusters of thunderstorms generally ranged from three to five inches. The copious amounts of rain caused creeks and streams to rise out of their banks, and numerous roads were closed due to high water.
Hail, Fayette
- When
- May 10, 11:21 AM EST to 11:25 AM EST
- Where
- Fayette County, Connersville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.650, -85.133
Thunderstorm Wind, Wayne
- When
- May 10, 12:30 PM EST to 12:42 PM EST
- Where
- Wayne County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.867, -85.017
Several trees were downed.
Thunderstorm Wind, Fayette
- When
- May 10, 1:25 PM EST to 1:29 PM EST
- Where
- Fayette County, Connersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.650, -85.133
Numerous large limbs were downed in and around town.
Thunderstorm Wind, Union
- When
- May 10, 1:25 PM EST to 1:30 PM EST
- Where
- Union County, Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.633, -84.933
Several trees were downed.
Thunderstorm Wind, Wayne
- When
- May 10, 1:27 PM EST to 1:31 PM EST
- Where
- Wayne County, Cambridge City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.817, -85.167
Flood, Fayette
- When
- May 10, 1:30 PM EST to 3:30 PM EST
- Where
- Fayette forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.640, -85.179 (the zone’s center; the record gives no point)
A stalled out warm front along the Ohio River provided the focus for several clusters of thunderstorms to move across southeast and east central Indiana from the early morning into the afternoon. Total rainfall amounts from the clusters of thunderstorms generally ranged from three to five inches. The copious amounts of rain caused creeks and streams to rise out of their banks, and numerous roads were closed due to high water.
Flood, Union
- When
- May 10, 1:30 PM EST to 3:30 PM EST
- Where
- Union forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.626, -84.925 (the zone’s center; the record gives no point)
A stalled out warm front along the Ohio River provided the focus for several clusters of thunderstorms to move across southeast and east central Indiana from the early morning into the afternoon. Total rainfall amounts from the clusters of thunderstorms generally ranged from three to five inches. The copious amounts of rain caused creeks and streams to rise out of their banks, and numerous roads were closed due to high water.
Thunderstorm Wind, Wayne
- When
- May 10, 1:45 PM EST to 1:49 PM EST
- Where
- Wayne County, Bethel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.983, -84.833
Thunderstorm Wind, Ripley
- When
- May 10, 2:00 PM EST to 2:05 PM EST
- Where
- Ripley County, 2 mi SW of Batesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.283, -85.250
A few structures sustained minor siding damage.
Flood, Wayne
- When
- May 10, 2:00 PM EST to 3:00 PM EST
- Where
- Wayne forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.864, -85.010 (the zone’s center; the record gives no point)
A stalled out warm front along the Ohio River provided the focus for several clusters of thunderstorms to move across southeast and east central Indiana from the early morning into the afternoon. Total rainfall amounts from the clusters of thunderstorms generally ranged from three to five inches. The copious amounts of rain caused creeks and streams to rise out of their banks, and numerous roads were closed due to high water.
Flood, Ripley
- When
- May 10, 2:00 PM EST to 3:30 PM EST
- Where
- Ripley forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.104, -85.262 (the zone’s center; the record gives no point)
A stalled out warm front along the Ohio River provided the focus for several clusters of thunderstorms to move across southeast and east central Indiana from the early morning into the afternoon. Total rainfall amounts from the clusters of thunderstorms generally ranged from three to five inches. The copious amounts of rain caused creeks and streams to rise out of their banks, and numerous roads were closed due to high water.
Flood, Dearborn
- When
- May 10, 2:20 PM EST to 3:30 PM EST
- Where
- Dearborn forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.145, -84.973 (the zone’s center; the record gives no point)
A stalled out warm front along the Ohio River provided the focus for several clusters of thunderstorms to move across southeast and east central Indiana from the early morning into the afternoon. Total rainfall amounts from the clusters of thunderstorms generally ranged from three to five inches. The copious amounts of rain caused creeks and streams to rise out of their banks, and numerous roads were closed due to high water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 10, 200337 injured · $10 million · F3 · 17 events
- Tornadoes and Flash Flooding in Kentucky, May 10, 200317 injured · $5.6 million · F3 · 21 events
- Tornado in Missouri, May 10, 20036 injured · $5.0 million · F2 · 1 event
- Tornado in Missouri, May 10, 2003F3 · 1 event
- Tornado in Iowa, May 10, 2003$1.0 million · F2 · 1 event
- Hail and Damaging Winds in Iowa, May 10, 2003$14 million · 2.75 in hail · 29 events
- Tornado in Illinois, May 10, 2003$400,000 · F2 · 1 event
- Tornado in Illinois, May 10, 20034 injured · F2 · 1 event
- Tornadoes and Hail in Wisconsin, May 10, 20031 injured · $510,000 · F1 · 14 events
- Flooding and Hail in West Virginia, May 10 to 11, 2003$1.2 million · 1.5 in hail · 23 events
- Tornado in Iowa, May 10, 2003$1.0 million · F1 · 1 event
- Tornadoes and Hail in Iowa, May 10, 2003$356,000 · F1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362355, 5362356, 5362301, 5362302, 5362303, 5362357, 5362104, 5362105, 5362298, 5362299, 5362106, 5362358, 5362359, 5362107, 5362300, 5362611, 5362613, 5362612.